Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Cheyenne, WY

June 12, 2022Goshen County, Wyoming; Scotts Bluff County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2022, 3:38 PM MDT for Goshen County, Wyoming; Scotts Bluff County, Sioux County, Nebraska. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2022, 3:38 PM MDT (21:38 UTC)
Expired
Jun 12, 2022, 4:30 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:45 PM MDTHAIL 0.753 Ssw Torrington, WYREPORT FROM MPING: DIME (0.75 INCHES).
Jun 12, 3:55 PM MDTHAIL 1.25Torrington, WYRECEIVED PHOTO VIA FACEBOOK. TIME ESTIMATED BASED ON RADAR.
Jun 12, 4:17 PM MDTHAIL 1.55 N Morrill, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS55 KCYS 122138
SVRCYS
NEC157-165-WYC015-122230-
/O.NEW.KCYS.SV.W.0039.220612T2138Z-220612T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
338 PM MDT Sun Jun 12 2022

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Scotts Bluff County in the Panhandle of Nebraska...
  Southwestern Sioux County in the Panhandle of Nebraska...
  East central Goshen County in southeastern Wyoming...

* Until 430 PM MDT.

* At 337 PM MDT, a severe thunderstorm was located over Torrington,
  moving northeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Torrington, Morrill, Huntley and Henry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4189 10424 4199 10436 4235 10408 4220 10369
      4200 10363
TIME...MOT...LOC 2137Z 237DEG 25KT 4203 10419 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer
2 follow-up statements
130 
WWUS55 KCYS 122155
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Sun Jun 12 2022

NEC157-165-WYC015-122230-
/O.CON.KCYS.SV.W.0039.000000T0000Z-220612T2230Z/
Scotts Bluff NE-Sioux NE-Goshen WY-
355 PM MDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN SCOTTS BLUFF...SOUTHWESTERN SIOUX AND EAST CENTRAL
GOSHEN COUNTIES...

At 355 PM MDT, a severe thunderstorm was located near Torrington,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Torrington and Henry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4195 10417 4205 10425 4234 10406 4220 10369
      4200 10363
TIME...MOT...LOC 2155Z 238DEG 21KT 4207 10411 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer
555 
WWUS55 KCYS 122212
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
412 PM MDT Sun Jun 12 2022

WYC015-122221-
/O.CAN.KCYS.SV.W.0039.000000T0000Z-220612T2230Z/
Goshen WY-
412 PM MDT Sun Jun 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4196 10405 4218 10405 4228 10390 4220 10369
      4200 10363
TIME...MOT...LOC 2211Z 240DEG 24KT 4207 10397 

$$

NEC157-165-122230-
/O.CON.KCYS.SV.W.0039.000000T0000Z-220612T2230Z/
Scotts Bluff NE-Sioux NE-
412 PM MDT Sun Jun 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN SCOTTS BLUFF AND SOUTHWESTERN SIOUX COUNTIES...

At 411 PM MDT, a severe thunderstorm was located 8 miles north of
Morrill, or 10 miles east of Torrington, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4196 10405 4218 10405 4228 10390 4220 10369
      4200 10363
TIME...MOT...LOC 2211Z 240DEG 24KT 4207 10397 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
100 PM MDT Sun Jun 12 2022

.SHORT TERM...(This Afternoon - Monday Night)
Issued at 1154 AM MDT Sun Jun 12 2022

A few showers and thunderstorms should begin developing shortly in
the vicinity of the Laramie Range in southeast Wyoming. Convection
will likely increase in coverage & intensity as it tracks eastward
across southeast Wyoming through the early to mid afternoon. A few
strong to severe storms should become more likely over the western
Nebraska Panhandle after 21z w/ an increasingly moist and unstable
air mass present to the east. Latest SPC Mesoanalysis shows SBCAPE
values of 1500-2500 J/kg, mainly along & northeast of a line which
extends from Wheatland to Pine Bluffs, courtesy of very steep mid-
level lapse rates and dew points in the middle to upper 50s. 40-50
knots of effective bulk shear may favor supercell storm structures
with potential for large hail/damaging winds through this evening.
If any storms remain quasi-discrete, a more significant threat for
very large (2+ inch diameter) hail could evolve further east given
the presence of deeper moisture with dew points in the low-mid 60s
observed at 18z at Chadron and Alliance. Tornado threat appears to
be fairly low given the high-based nature of the storms, but given
likely storm mergers suggested by high-res guidance, there will be
some chance for storms to become rooted in the boundary layer with
localized cooling. If that occurs, forecast soundings suggest good
low-level veering which could very well support a brief tornado or
two, especially w/ boundary interactions. Severe chances will come
to an end by mid evening as convection moves to the east.

Main concern for Monday will be strong non-convective winds across
primarily areas along and west of the Laramie Range w/ the arrival
of a strong cold front. Low-level gradients will become intense w/
immediately along the front w/ good afternoon mixing, but downward
omega is fairly modest until well post-fropa. Nonetheless, believe
wind gusts 45-55 MPH will be common over a large area. Some models
have hinted at potential for a few 60+ MPH gusts immediately prior
or just after fropa, but another potential limiting factor will be
fairly modest H7-H8 flow peaking at 35-40 knots. Considered a High
Wind Watch for western areas on Monday, but confidence remains too
low at this time.

.LONG TERM...(Tuesday - Saturday)
Issued at 430 AM MDT Sun Jun 12 2022

Key Impact Messages:

1) Elevated to near high-wind criteria could be possible Tuesday for
w ind prone areas resulting in transportation impacts. Stay tuned if
High Wind Watches become needed.

2) Starting cooler then normal on Tuesday then warming into mid- to
late-week above normal. Dry pattern through late week with slowly
increasing precipitation chances perhaps next Friday and Saturday
depending on omega block ridge breakdown and eastward trough
advancement.

Weather Discussion: Multi-model/ensemble guidance in good agreement
of closed H5 low and longwave trough positioned over the MT/Canadian
border next Tuesday. H7-H5 heights tighten as H7 wind speeds
increase upwards of 40-60 knots across southeast Wyoming. It is not
outside the realm of possibilities a High Wind Watch could be needed
for Tuesday after an already record setting year regarding number of
High Wind headlines. It is not unheard of High Wind Warnings in June
as one was issued last year in 2021 and two were issued in 2020. A
maximum of three High Wind Warnings were issued in the month of June
in 2012. So while not outside the full envelope, a High Wind Watch
and/or Warning would be in semi-rare territory, if issued. Average
last date for High Wind Warnings is May 25th with June 16th and 17th
some of the last days in 2020 and 2012, with a outlier of 2016 that
occurred July 11th.

As a result of the nearby closed low/trough, a Pacific cold front
will move through WY and and west NE during the day Tuesday,
resulting in below normal temperatures. Forcing looks to remain weak
with limited precipitation chances and dry slotting occurring with
winds being the main impact. A second vorticity lobe should pivot
through Wednesday but its timing in the morning plus residual dry
airmass should preclude precipitation occurring. H7 temperatures
will slowly rebound Wednesday and then climb through the end of the
week as zonal and then amplified ridging occurs for a warm, dry
pattern. Question into Friday and Saturday will be how far east the
large omega ridge blocking pattern reaches with an oncoming longwave
trough across the west coast that will try to impinge on the
Rockies. Some higher terrain rain showers could be possible Friday
in CO and may work their way north into southern WY. Saturday
appears slightly more favorable for additional high terrain showers
and maybe High Plains with ejecting impulses across the Rockies as
the trough axis shifts slowly east over the Intermountain West.
Temperatures should cool a bit Saturday and into late next weekend
if this trough approaches from the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1143 AM MDT Sun Jun 12 2022

VFR conditions currently across area terminals with most clear
skies late this morning. Cumulus is starting to build along the
Laramie Range as scattered showers and thunderstorms are expected
this afternoon, mainly for Nebraska Panhandle terminals. Kept VCTS
for KCYS, KSNY, and KCDR at points this afternoon. Included -TSRA
for KBFF (21-23z) and KAIA (23-01z) as hi-res model guidance has
shown fairly good consistency with timing of storms. Gusty winds
and hail will be possible with storms today along with increased
turbulence. Storms will mostly move east into central NE by 02z
this evening with steadily clearing skies through the night. Gusty
winds are expected starting late morning Monday for SE WY
terminals.

&&

.FIRE WEATHER...
Issued at 430 AM MDT Sun Jun 12 2022

Near record high temperatures continue Sunday and Monday. While
fuels are not ready across the area, weather conditions will be
near critical both days. For Sunday, humidity is expected to drop
to between 12 and 18% west of the Laramie range with breezy to
windy conditions. Isolated to scattered thunderstorms will develop
along and east of the Laramie range early Sunday afternoon. Storms
could produce lightning and gusty and erratic winds without
much rain, especially in the drier environment southwest of the
North Platte river valley.

On Monday, much of the area could see humidity drop to between 10
and 20% with wind gusts to 50 MPH west of the Laramie range, and
35 MPH to the east. Scattered showers and storms are possible west
of the Laramie range late on Monday. Much cooler temperatures are
expected Tuesday, but gusty winds are possible in the wind prone
areas. Another warming trend will resume for the latter part of
the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...JSA
AVIATION...MB
FIRE WEATHER...MN
Hazardous weather outlook, Jun 12, 4:36 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
436 AM MDT Sun Jun 12 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-131045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
436 AM MDT Sun Jun 12 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near record high temperatures are possible today. Isolated to
scattered thunderstorms could produce strong to severe downburst
winds. Large hail and an isolated tornado could be possible in the
higher moisture environment northeast of a line roughly from Lusk
to Sidney.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Continued near record high temperatures are possible on Monday.
There is a possibility for elevated to near high winds in Carbon
county. A strong cold front will push through late on Monday and
bring scattered showers and thunderstorms to our western counties.
High winds are possible in the wind prone areas on Tuesday.

.Spotter information statement...

Spotter activation may be required. Please monitor the latest
forecast updates in the event that the spotter network will be
needed to provide weather reports during any severe weather that
may occur today.

In the hours before

Special weather statement, Jun 12, 3:21 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sun Jun 12 2022

WYZ108-122145-
Goshen County WY-
321 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of east central Goshen
County through 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 7 miles southwest of Torrington, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Torrington, Yoder, Huntley and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4187 10440 4197 10444 4212 10426 4212 10406
      4178 10406
TIME...MOT...LOC 2120Z 248DEG 29KT 4199 10428

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:21 PM MDTSpecial Weather StatementCYSGoshen24 min
Jun 12, 3:35 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jun 12, 4:08 PM MDTSevere Thunderstorm WarningCYSLaramie52 min
Jun 12, 4:30 PM MDTSevere Thunderstorm WarningCYSGoshen45 min
Jun 12, 5:07 PM MDTTornado WarningCYSScotts Bluff, Sioux38 min
Jun 12, 5:41 PM MDTSpecial Weather StatementCYSMorrill49 min
Jun 12, 5:45 PM MDTSpecial Weather StatementCYSBox Butte60 min
Jun 12, 5:45 PM MDTSpecial Weather StatementCYSCheyenne45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.